Oklahoma, 2023

High Wind in Oklahoma, May 3, 2023

May 3, 2023 · NWS AMA · 1 event in 1 county or zone

A heat burst occurred over the Kenton, OK mesonet where the winds gusted to 58 mph while the temperature quickly rose 7 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A heat burst occurred over the Kenton, OK mesonet where the winds gusted to 58 mph while the temperature quickly rose 7 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 4:50 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 3, 4:50 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
550 PM CDT Wed May 3 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 236 PM CDT Wed May 3 2023

This afternoon and evening bring another chance for a severe storm
or two to the Panhandles with damaging wind and large hail possible.
Thursday afternoon, all modes of severe weather appear possible but
this will likely be confined to the extreme eastern Panhandles.

19z WV satellite shows west-northwesterly flow aloft over the
Panhandles with a decaying upper ridge located to our west. Embedded
within this flow is a notable lead shortwave over OK and multiple
disturbances stretching back to E CO. Another wave is seen lifting
northeast roughly over El Paso. At the surface, subtle lee trough
has developed in E NM with areas east of this boundary, including
our forecast area, seeing dewpoints in the upper 40s and low to mid
50s. Skies are largely clear and temperatures have risen into the
70s accordingly. Area of agitated cumulus is present in far NE NM
and the far W OK Panhandle with lightning being observed with this
activity in the past 15 minutes.

This afternoon into this evening, expect potential showers and
thunderstorms to develop mainly along the lee surface trough to our
west. Convective initiation looks to favor the northern sections of
this boundary near the various disturbances in the west-
northwesterly flow aloft and to our southwest as the El Paso wave
lifts northeastward later this evening. Clearing skies and continued
moist advection east of the trough have led to MLCAPE values rising
to around 1000-1500 J/kg while the presence of the west-
northwesterly flow aloft has led to sfc-6km bulk shear values of
around 30-35 knots. These parameters support the potential for a
severe thunderstorm or two, with the main limiting factor being
residual subsidence behind the lead OK shortwave just to our east.
Given decent turning see in hodographs, could see a supercell or two
with the potential for large hail. Given our seasonably high LCL
heights, a severe wind gust would be possible with stronger storms
while the tornado risk remains very low.

Thursday, as southwesterly flow aloft overspreads the area and
continued lee surface pressure falls occur in E CO, driving moist
advection, expect a dryline to develop and mix eastward during the
daytime hours. Good agreement amongst operational guidance that the
dryline will be east of all but our eastern two stacks of counties
by the time an upper shortwave approaches from the west during the
late afternoon. Have thus sharply reduced NBM PoPs in the western
and central Panhandles. East of the dryline, aforementioned
southerly moist advection should maintain an axis of around 1000-
1500 J/kg of MLCAPE while the uptick in southwesterly winds aloft
will lead to 0-6km bulk shear increasing to around 40 knots with a
good amount of turning seen in progged hodographs. Additionally,
near surface helicity values are favored to be notably higher,
perhaps to around 100 m2/s2 in the sfc-500m layer. Finally, with 0-
6km bulk shear vectors oriented nearly perpendicular to the dryline,
initial discrete development is favored but short residence time may
lead to weaker updrafts struggling to maintain themselves. Thus, for
areas east of the dryline, large hail, damaging winds, and a tornado
or two would be possible should thunderstorms develop and survive
the early stages of their development. In any case, severe risk
looks to occur east of our CWA given consistent eastward trend in
afternoon dryline position.

Ferguson

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 236 PM CDT Wed May 3 2023

A switch to a drier weather pattern will begin for this weekend.
Upper ridging will remain over the region, resulting in southwest
flow aloft. A much drier airmass will be in place that will limit
convection and result in basically little to no chance for
precipitation at this time. This will also mean increasing
temperatures and potential for seeing more 90 degree days heading
into next week. The central and eastern Panhandles have the higher
potential for seeing the upper 80s and lower 90s starting Friday
and continuing through at least mid-week. The upper ridge will
shift east through the weekend and there does look like some
potential for moisture to return to the eastern Panhandle late in
the weekend. Confidence in this occurring is not high at this
point, and even if it does, what does this translate to in terms
of any shower or storm generation. Current deterministic models
hint at perhaps some convection Sunday afternoon in the east, or
do the storms develop just across the border into western
Oklahoma. This southwest flow regime will continue through the
week and any perturbations in the upper flow will combine with
warm temperatures and available moisture in relation to where the
dryline sets up each day. This will need to be refined a bit more
in future packages but for now, have accepted a more dry NBM
solution. One thing to consider is a potential return to some
elevated to near critical fire weather conditions, especially in
the west for this weekend into next week. ERC values are lower now
thanks to recent rainfall, but RH values this weekend into next
week will drive this fire weather potential for the area. No fire
weather products expected at this point, but with min RH values of
around 10 percent or less, this will be a concern for locations
that have lacked recent rainfall.

Culin

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM CDT Wed May 3 2023

A thunderstorm will be possible at all of the TAF sites this
evening. Conditions may briefly get down into the MVFR range with
the thunderstorms. A few more showers or thunderstorms will be
possible near AMA around sunrise, but confidence in them affecting
the TAF site is low, so have left the mention of them out for
now. Southerly winds overnight will be around 15 knots and then
winds will veer some to the southwest after sunrise and they will
increase some and will get gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  82  55  88 /  30  20   0   0
Beaver OK                  55  82  52  87 /  30  30  10   0
Boise City OK              54  81  47  84 /  20  10   0   0
Borger TX                  58  87  56  91 /  20  20   0   0
Boys Ranch TX              57  84  53  89 /  30  20   0   0
Canyon TX                  55  81  54  88 /  40  20   0   0
Clarendon TX               57  81  57  89 /  20  40   0   0
Dalhart TX                 53  81  46  85 /  20  10   0   0
Guymon OK                  54  83  50  87 /  30  20   0   0
Hereford TX                55  82  54  87 /  40  20   0   0
Lipscomb TX                55  82  55  88 /  30  30  10   0
Pampa TX                   56  82  56  89 /  20  20   0   0
Shamrock TX                55  82  57  91 /  20  40   0   0
Wellington TX              57  84  55  92 /  20  40   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....28
AVIATION...15
Hazardous weather outlook, May 3, 1:49 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
249 PM CDT Wed May 3 2023

OKZ001>003-TXZ001>020-317-040900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
249 PM CDT Wed May 3 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may develop today and tonight across the Oklahoma
and Texas Panhandles. A few storms may become strong to severe,
with large hail up to the size of half dollars and wind gusts to
around 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday across mainly southern
and eastern sections of the Oklahoma and Texas Panhandles. A few
storms may become strong to severe across far eastern sections of
the area, with large hail and damaging winds the primary hazards.

Additional thunderstorms may develop Sunday afternoon and evening
across eastern sections of the Oklahoma and Texas Panhandles. If
storms form, they are expected to remain below severe levels at
this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this afternoon
and evening.

In the hours before

Special weather statement, May 3, 5:11 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
611 PM CDT Wed May 3 2023

TXZ001-002-032345-
Sherman TX-Dallam TX-
611 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northwestern Sherman
and northeastern Dallam Counties through 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Stratford, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10200 3629 10199 3631 10238 3640 10238
      3650 10236
TIME...MOT...LOC 2311Z 269DEG 16KT 3643 10228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ward
Local storm report, May 3, 6:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT WED MAY 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 N MASTERSON           35.66N 101.96W
05/03/2023  M1.50 INCH       MOORE              TX   STORM CHASER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
May 3, 7:05 PM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100933.